Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 14, 1998, 10:40 AM EDT for Houghton County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 10:40 AM EDT (14:40 UTC)
- Expired
- May 14, 1998, 11:25 AM EDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Houghton County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS1 KMQT 141441 RRA SVRMQT MIC061-141525- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1040 AM EDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HOUGHTON COUNTY IN NORTHWESTERN UPPER MICHIGAN * UNTIL 1125 AM EDT * AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HOUGHTON. THE STORM WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAURIUM AND LAKE LINDEN BY 1050 AM LARGE HAIL UP TO 3/4 INCH IN DIAMETER IS LIKELY. IF YOU ARE IN THE WARNED AREA...STAY INDOORS AND AWAY FROM WINDOWS. KFM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:45 PM EDT, 11 hours 55 minutes earlier.
Area forecast discussion, May 13, 10:45 PM EDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1045 PM EDT WED MAY 13 1998 MAIN FORECAST QUESTIONS OVERNIGHT ARE CLOUDS/TEMPS AND POSSIBILITY OF FOG. GOES-8 IR LOOP INDICATED MOSTLY CLEAR SKIES ACRS UPR MI WITH ONLY FEW CI DRIFTING THROUGH. MCS OVER ND PROPAGATING TO THE ENE ATTM AT TOP OF LO LVL THETA-E RDG AND NOSE OF LLJ. EXPECT ANY REMAINS OF CONVECTION THAT MAKES ITS WAY ACRS NRN MN WILL FALL APART QUICKLY AS IT MOVES TOWARD UPR MI WITH BEST LLJ REMAINING TO THE WEST AND SHARP THETA-E GRADIENT ACRS NW WI. EXPECT ENOUGH CI COMING OVER UPR RDG TO KEEP PTCLDY WORDING. AS SFC RDG SLIDES OFF TO THE EAST BY 12Z...EXPECT INCREASE IN BNDRY LYR WIND TO 14-18 KTS OVER WEST/CNTRL WILL BE ENOUGH TO PRECLUDE MUCH FOG FORMATION EVEN THOUGH WINDS MOSTLY LIGHT AND DECOUPLED ATTM. IN ADDITION FCST AND SATELLITE SNDGS INDICATED MOISTURE RATHER SHALLOW. HOWEVER...LIGHTER WINDS AND SLIGHTLY MORE LO LVL MOISTURE OVER EAST SHOULD ALLOW FOR BETTER CHANCE OF FOG VCNTY OF ERY. GOING TEMP FCST GENERALLY ON TRACK WITH ONLY MINOR ADJUSTMENTS NEEDED. JLB
In the hours before
Special weather statement, May 14, 9:43 AM EDT, 57 minutes before
MIZ001-003-141540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 943 AM EDT THU MAY 14 1998 ...STRONG THUNDERSTORMS APPROACHING WESTERN KEWEENAW PENINSULA... AT 935 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS OVER LAKE SUPERIOR WEST OF FOURTEEN MILE POINT TO EAGLE RIVER. THESE STORMS ARE MOVING TO THE WEST AROUND 40 MPH AND WILL REACH RED RIDGE AROUND 1015 AM EDT... HOUGHTON AT 1030 AM AND EAGLE RIVER BY 11 AM. SOME OF THESE STORMS CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. BOATERS NEED TO SEEK SAFE HARBOR NOW. PETRO
Special weather statement, May 14, 9:43 AM EDT, 57 minutes before
MIZ001-003-141540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 943 AM EDT THU MAY 14 1998 ...STRONG THUNDERSTORMS APPROACHING WESTERN KEWEENAW PENINSULA... AT 935 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS OVER LAKE SUPERIOR WEST OF FOURTEEN MILE POINT TO EAGLE RIVER. THESE STORMS ARE MOVING TO THE WEST AROUND 40 MPH AND WILL REACH RED RIDGE AROUND 1015 AM EDT... HOUGHTON AT 1030 AM AND EAGLE RIVER BY 11 AM. SOME OF THESE STORMS CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. BOATERS NEED TO SEEK SAFE HARBOR NOW. PETRO
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.